Louisiana, 2003

Damaging Wind in Louisiana, August 20, 2003

August 20, 2003 · NWS LCH · 1 event in 1 county or zone

Several trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Several trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 20, 1:50 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 20, 1:50 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
ISSUED BY NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
250 PM CDT WED AUG 20 2003

SEABREEZE HAD A HARD TIME KICKING OFF ANY CONVECTION TODAY DUE TO WNW
FLOW IN THE LOWER LEVELS AND WIND REVERSING TO NE UNDER 7H-5H
RIDGE AXIS BY 11 KFT.  CONVECTIVE ACTIVITY WHICH HAS BEEN FIRING
TODAY OVER THE TOE OF THE LA BOOT IS UNDER CYCLONIC
SHEAR AXIS OF 200 MB FLOW... AN EXTENSION OF SEVERAL WEAK CYCLONES ON
THE TUTT. THIS UPPER LEVEL FEATURE WILL LIKELY BE CALLING THE SHOTS
IN TERMS OF CONVECTIVE ENHANCEMENTS OVER SOUTHERN LA THROUGH AT LEAST
EARLY FRIDAY.  AS THIS UPPER TROUGH SHIFTS WESTWARD TOMORROW...THE
WEAK 200 MB LOW INITIALIZED IN THE VICINITY OF THE FLA PANHANDLE AT
12Z TODAY WILL HAVE BECOME JUST A WAVE... BUT 200 MB LOW IN CENTRAL
GULF IS SLIGHTLY INTENSIFIED PLACING S LA IN UPPER LEVEL DIFFLUENT
ZONE BY 18Z... HENCE PERHAPS THE RELATIVELY HIGH POPS IN THE ETA AND
AVN MOS GUIDANCE ARE ON TO SOMETHING.  WILL NUDGE THURSDAY POPS UP
TO 50 PCT OVER MOST OF CWA FOR THURSDAY AS A RESULT.

NO OTHER BIG CHANGES CHANGES PLANNED TO PREVIOUS FORECAST.  LONG
RANGE MODELS STILL BRING A WEAK FRONTAL BOUNDARY INTO N LA AND E
CENTRAL TX BY LATE FRIDAY... WHERE IT BECOMES STUCK BETWEEN OVER A
SFC HIGH OVER THE EASTERN U.S. AND THE WESTERN SIDE OF THE
BERMUDA RIDGE.  IN SHORT - THIS BOUNDARY NEVER MOVES.  IT IS FORECAST
TO PERSIST AS A WEAK SURFACE CONVERGENCE OR CONFLUENCE RIGHT INTO
THE MIDDLE OF NEXT WEEK.  AS A CONSEQUENCE... THOUGH STICKING WITH
CLIMATOLOGICAL POPS... THEY MAY RUN HIGHER ON ANY GIVEN DAY IF THIS
BOUNDARY REMAINS A PLAYER.

FOR AVIATION... EXPECT A BRIEF PERIOD OF RADIATION FOG TOMORROW
MORNING AS WAS THE CASE TODAY... BUT ONLY ANTICIPATING MVFR
CONDITIONS...IMPROVING TO VFR BY 15Z.  BIGGER PROBLEM WILL BE
CONVECTION MENTIONED IN FIRST PARAGRAPH DEVELOPING MAINLY TOMORROW
AFTERNOON.

FOR MARINE... WINDS TO REMAIN IN GENERALLY LIGHT ONSHORE PATTERN
THROUGHOUT THE PERIOD.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 75 92 74 91 / 10 50 20
KBPT 74 91 74 92 / 10 50 20
KAEX 74 94 74 93 / 10 50 20
KLFT 75 92 75 91 / 10 50 20

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

38
Hazardous weather outlook, Aug 20, 3:08 AM CST, 13 hours 37 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL MOVE ONSHORE THIS MORNING NEAR THE
COAST...WITH MORE DEVELOPMENT THIS AFTERNOON THROUGHOUT THE REGION.
LOCALLY HEAVY RAIN IS POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME. TEMPERATURES WILL GET UP INTO THE MID 90S THROUGHOUT
THE REGION TODAY...WITH MAXIMUM HEAT INDICES OF AROUND 108 DEGREES
OCCURRING NEAR THE ALEXANDRIA AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A CHANCE OF MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL CONTINUE
EACH DAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS... HAM RADIO
OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.

MCNATT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calcasieu

When
August 20, 4:45 PM CST
Where
Calcasieu County, Lake Charles
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.233, -93.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377197.